Iowa, 2006

Hail in Iowa, March 7, 2006

March 7, 2006 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 7, 9:45 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 7, 9:45 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CST TUE MAR 7 2006

.DISCUSSION...
MODEL AND ACARS SOUNDINGS INDICATING FAIRLY DRY LAYER EXTENDING FROM
600 TO 900 MB. AS SHORTWAVE APPROACHES FROM THE WEST...MODELS
SUGGESTING NEAR SURFACE LAYER SATURATING. MODELS INDICATING A FAIRLY
STRONG SURGE OF MOISTURE NORTHWARD AIDED BY A 50 KNOT LOW LEVEL JET.
NELIGH PROFILER DISPLAYING 50+ KNOTS IN THE LOWEST GATE...AND
SHOWERS BEGINNING TO DEVELOP IN THE VICINITY OF KYKN. CALLS MADE TO
THE AREA INDICATING ONLY LIGHT SPRINKLES REACHING THE
GROUND...DESPITE THE MORE MENACING APPEARANCE ON THE RADAR. HAVE
MADE SOME MINOR TWEAKS TO POPS IN THE NORTH...BUT NOTHING MAJOR.

GOING TEMPERATURES LOOKING GOOD TODAY.  WITH FAIRLY WARM AIR ALOFT
...WESTERN PORTIONS OF THE FORECAST AREA THAT SEE SOME SUN LATE IN
THE DAY WILL WARM FAIRLY RAPIDLY. NEW GRIDS POSTED TO THE WEB...BUT
NO NEED TO UPDATE ZFP AT THIS TIME.

&&
.PREV DISCUSSION...
MESSY LITTLE PATTERN APPEARS TO BE WITH US INTO EARLY NEXT WEEK AS
BIG WRN CONUS TROUGH SPITS PERIODIC CHUNKS OF ENERGY TOWARD THE NRN
PLAINS.  PERIODIC PCPN THREAT IS LARGEST CHALLENGE BY FAR.

INITIAL ENERGY IN WRN TROUGH SWINGING NWRD THRU WY ATTM...WITH
SECONDARY AREA NOTED SWEEPING TOWARD 4 CORNERS REGION. LOW PRESSURE
HAS DEVELOPED NR 2WX IN RESPONSE...AND SFC GRADIENT NOW REALLY
CRANKING OVR MOST OF CWA. ELY LOW LVL COMPONENT HAS BACKED STRATUS
TO E INTO ERN CWA WITH SOME VSBYS DOWN TOWARD 2SM. UPSLOPE COMPONENT
MAY BE ENOUGH TO INDUCE A LITTLE BETTER FOG FAR E THROUGH EARLY
MORNING...SO ADDED IN A TOUCH OF FOG THERE. OTHERWISE...FOCUS TDA IS
REALLY ON PCPN THREAT.  PROFILER QC IS TOSSING OUT LOWER GATES ON
MOST REGIONAL PROFILERS... AND WHILE MAY BE A BIT HIGH WITH SOME
LKLY FINE FEATHERED FRIENDS AFFECTING OUTPUT...SEEMS RIGHT IDEA IN
PLACE WITH STG LLJ SET UP.  ON THIS LINE OF THINKING...WONDERING IF
MDLS ARE NOT SUFFERING FROM SOME EARLY SEASON CONVECTIVE MALADY.
RAOBS THIS EVENING ARE PROHIBITIVELY DRY THRU MOST OF PLAINS...WITH
ONLY SIGN OF ANY MOISTURE RETURN A WEDGE OF 50S TO LOWER 60S
DEWPOINTS INTO SWRN OK...AND EVEN THAT HAS TO BE VERY SHALLOW BASED
ON RAOBS.  REMINDS OF THAT TYPE OF DAY WHERE ANYTHING DOWN LOW IS
SOMEWHAT USELESS FOR PCPN WITH ALMOST A CAP IN PLACE WITH WARM TMPS
900-750HPA. THEREFORE...ANY PCPN THREAT FOR TDA WOULD ARGUE TO BE
ENTIRELY MID LVL DEPENDENT. IT IS FAIRLY UNSTABLE ALFT...WKLY NEG LI
FCST INTO FAR SRN CWA BASED 750HPA. INSTABILITY AXIS SHUD SHIFT EWRD
QUITE RAPIDLY WITH STRENGTH OF MID LVL FLOW.  THEREFORE...PICTURE
BAND OF ELEVATED WAA RETURNS WORKING INTO WRN CWA EARLY THIS
MORNING... SURFACING AS ISOLATED LIGHT SHOWERS FIRST OUT W.
COVERAGE LKLY TO INCREASE BUT SLIGHTLY THRU MORNING AS WAA BAND AND
MID LVL THERMAL RIDGE MOVES EWRD OVR AREA.  DYNAMICS/MOISTURE
POTENTIALLY GET MORE IN THE MIX...WITH BEST OF TROP SUPPORT SLIDING
THRU NWRN HALF OF CWA WHILE BETTER MOISTURE AND INSTABILITY ACRS SE.
IF GETS TOGETHER BETTER...FAR MORE LIKELY TO BE FAR ERN CWA AND EVEN
MORE SO E OF THIS DURING MID/LATE AFTN.  WL TOSS IN A BIT OF THUNDER
TO ACCOUNT FOR ELEVATED MIXED LYR ACRS SE.  TMPS SHUD WARM NICELY
OUT IN FAR W WHERE CLOUDS WL THIN EARLIEST AND GET MOST OF WARMER
PUSH...AND WL USE A 925HPA BLEND MIXED FOR TMPS...DESPITE LACK OF W
COMPONENT UNTIL EVENING.

AFTER THIS...GFS/NAM ARE QUITE DISPARATE IN SLNS...AND LOOKING AT
LARGER PATTERN...WOULD HAVE TO GIVE SOME SUPPORT TO GFS IN KEEPING
THINGS MORE AMPLIFIED AND LESS NRN STREAM AFFECTS AFTER INITIAL WAVE.
TONIGHT WL BE BRIEF REST FROM PCPN THREAT...AS NEXT WAVE RELOADS
WITH THE UPSTREAM TROUGH. WNDS WL BEGIN TO BACK ARND THRU NLY
DIRECTION WITH WK DRIER AIR PUSH...AS WK SFC RIDGE SETTLES OVR NRN
HALF OF CWA.  HOWEVER...THE TROUGH ENERGY FROM TODAY WL HELP SET UP
THE BNDRY FOR NEXT SYSTEM WED/WED NIGHT...AS BECOMES FAIRLY LOCKED
IN PLACE ACRS NEBRASKA INTO SRN MN WITH JET STRUCTURE FROM ERN
NEBRASKA TO SRN MN. DECENT JET/FRONT INTERACTION POSSIBLE WITH
UNSTABLE LAPSE RATES ABV FRONTAL SFC...NARROWING BAND AND PERHAPS A
BIT MORE INTENSE PCPN AS QUICK MOVING SHOT OF DIV Q RIPPLES ALG
BNDRY WED LT AFTN/ERLY EVNG. BETTER LOW LVL BNDRY WL REMAIN TO S
WITH INDUCED SFC LOW MOVING INTO IA BY LTR WED EVNG...ALLOWING
COOLER AIR TO MOVE IN AT LOW LVLS AS NELY FLOW INCREASES. GFS WOULD
URGE CAUTION ON IGNORING THIS CONTRIBUTION TO SNOW THREAT...SO WITH
AID OF DIURNAL CYCLE ADDED IN A MIX TO CHANGE ON BACK EDGE...BUT WL
AVOID HITTING PAST SOME POTENTIAL LIGHT ACCUMULATIONS FM KYKN TO
KFSD TO KMML AXIS WED EVNG...GREATEST ALG HIGHER AREAS SW MN.

ANOTHER LIMITED COLD PUSH IN WAKE FOCUSED MAINLY INTO SW MN FOR
THU...BUT PCPN SHUD AGAIN TAKE A BRIEF BREAK FM AREA.  HOWEVER...
TYPE AGAIN PROBLEMATICAL FOR THU NIGHT INTO EARLY FRIDAY WITH KICK
IN OF WAA...BUT WOULD EXPECT THAT IF PCPN DEVELOPS WOULD WET BULB TO
SNOW...BUT FAR LESS LIKELY THERE WOULD EVEN BE ANY UNTIL LTR FRI AS
BETTER INVERTED TROUGH STRUCTURE DEVELOPS ACRS WRN CWA.  WOULD NOT
BE SURRPISED IF THIS SYSTEM EVENTUALLY SHIFTS AFFECTS MORE OF W AS
STRUCTURE BECOMES MORE DEFINED.  FOR THE REST OF EXTENDED...DID
ALTER A FEW OF THE WX TYPES TO BE MORE CONSISTENT WITH FCST
TMPS...AND WAS BIASED A BIT BY THE COLDER SLNS FROM 00Z RUNS AS FAR
AS TYPE. WITH VARIOUS SHORT WAVES SHOWING LTL CONSISTENCY IN
TIMING...DID NOT REMOVE PCPN FROM ANY PERIODS...BUT MUCH OF SAT INTO
SUNDAY COULD END UP BEING A RELATIVELY DRY PD WEIGHTING MORE RECENT
SLNS.  PUSH OF A MORE SIGNIFICANT PORTION OF THE TROUGH APPEARS TO
BE SOMEWHERE IN THE EARLY NEXT WEEK WINDOW.

&&
.AVIATION...
FOG IS EXPECTED TO DEVELOP THIS EVENING AFFECTING BOTH THE KFSD AND
KHON TAF SITES. VISIBILITIES ARE EXPECTED TO REDUCE TO MVFR
CONDITIONS AFTER 03Z THIS EVENING...THEN IMPROVE ON WEDNESDAY
MORNING.

&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BT/CHAPMAN
Hazardous weather outlook, Mar 7, 6:15 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0615 AM CST TUE MAR 07 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0615 AM CST TUE MAR 07 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AN ISOLATED THUNDERSTORM IS POSSIBLE VERY LATE THIS MORNING AND
THIS AFTERNOON SOUTH OF A LINE FROM SPENCER TO SIOUX CITY.  THE
LARGEST THREAT IS FOR BRIEF HEAVY RAINFALL. THE THREAT FOR
THUNDER SHOULD END AROUND SIOUX CITY BY 2 PM...AND SPENCER AND
STORM LAKE BY 5 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WHILE IT IS MUCH TOO EARLY TO PREDICT AMOUNTS AND EXACT
LOCATION...IT APPEARS THAT A SITUATION FAVORABLE FOR AN AREA
OF MEASURABLE SNOWFALL WILL DEVELOP FROM SOUTHEAST SOUTH
DAKOTA...EXTREME NORTHWEST IOWA...AND INTO SOUTHWEST MINNESOTA
AROUND MONDAY. THIS COULD EVOLVE INTO A MORE SIGNIFICANT WINTER
WEATHER SYSTEM SOMEWHERE ACROSS THE TRI STATE AREA...SO MONITOR
THE FORECAST EVOLUTION HEADING INTO THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 7, 10:25 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CST TUE MAR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     HAIL             10 ENE SALIX            42.36N 96.11W
03/07/2006  E0.75 INCH       WOODBURY           IA   LAW ENFORCEMENT

&&

BT
Local storm report, Mar 7, 10:33 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 AM CST TUE MAR 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             BRONSON                 42.41N 96.21W
03/07/2006  E1.50 INCH       WOODBURY           IA   FIRE DEPT/RESCUE

&&

BT

The radar

The Sioux Falls radar (KFSD), 154 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Buena Vista

When
March 7, 11:20 AM CST
Where
Buena Vista County, 4 mi SW of Alta
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.633, -95.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497752.